MAUDE Adverse Event Report: AESCULAP AG SHAFT ONLY F/MODULAR MONOPOL.ELECTR; HANDHELD PRODUCTS & LIGATION

AESCULAP AG SHAFT ONLY F/MODULAR MONOPOL.ELECTR; HANDHELD PRODUCTS & LIGATION
Model Number GK370P
Medical Device Problem Codes Thermal Decomposition of Device (1071); Scratched Material (3020)
Health Effect - Clinical Code Bowel Burn (1756)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap inc.That an inner tube w/handle for gk372r (part # gk373r) was used during a laparoscopic procedure on an unspecified date.According to the complainant the l hook used during the surgery burned the duodenum in two (2) places.Additional information received on august 30, 2024, reported that the patient required sutures.The adverse event is filed under aic reference (b)(4).2916714-2024-00144 (aic reference no.(b)(4).
 
Additional Manufacturer Narrative
Additional information: d9 device returned to manufacturer.The sample provided was returned to the manufacturing site for technical evaluation.Results of the investigation determined that the gk370p shows a crack and melted/charred spots on its outer surface.Apart from this, the instrument is in a proper condition.During a microscopical investigation we found a crack that branched in different directions, the center of the charred spots is in the center of the crack.In contrast to the bipolar rf surgical technique, in which the working current flows from one electrode of the instrument to the other - i.E.The patient's body remains free of current except for the area between the electrodes - in the monopolar surgical technique the working current flows from the electrode across the area to be treated surgical field through the entire body of the patient against the operating table or on the patient's body attached, so called "neutral electrodes".Whereas with bipolar instruments, insulation faults on the shaft of the instrument generally do not lead to any major problems, as there is no large electrical potential difference against the patient's body, insulation faults in monopolar instruments have the effect of creating a second, undesired current path.If the leakage current at this point is large enough, this leads to burns on or in the patient's body.The complained instrument shows cracks in the outer tube - the insulation against the inner shaft carrying the rf voltage - through which the rf voltage "leaks" in several places.The resulting current caused small electric arcs, which led to burn and scorch marks on the instrument and burns on/in the patient.

Brand Name
SHAFT ONLY F/MODULAR MONOPOL.ELECTR
Common Device Name
HANDHELD PRODUCTS & LIGATION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key20327796
Report Number2916714-2024-00145
Device Sequence Number18108546
Product Code GEI
UDI-Device Identifier04038653172450
UDI-Public04038653172450
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation 505
Type of Report Initial,Followup
Report Date (Section B) 12/03/2024
Report Date (Section F) 09/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGK370P
Device Catalogue NumberGK370P
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date08/30/2024
Event Location Hospital
Date Report to Manufacturer09/30/2024
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/27/2024
Supplement Report FDA Received Date12/03/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA09/27/2024